Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2003, 4:03 PM EDT for Columbia County, Greene County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2003, 4:03 PM EDT (20:03 UTC)
- Expired
- Aug 22, 2003, 5:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Columbia County, NY, Greene County, NY
The radar
The Albany radar (KENX), 39 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 222003
SVRALY
NYC021-039-222100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL COLUMBIA COUNTY IN EASTERN NEW YORK
SOUTHEASTERN GREENE COUNTY IN EASTERN NEW YORK
* UNTIL 500 PM EDT
* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HIGH FALLS...OR ABOUT 4 MILES SOUTHWEST OF
CATSKILL...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLIMAX AT 410 PM EDT
CATSKILL AT 415 PM EDT
COXSACKIE AND NEW BALTIMORE AT 420 PM EDT
HUDSON AND CLERMONT AT 425 PM EDT
LIVINGSTON AT 435 PM EDT
CLAVERACK AT 445 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.
$$
LAT...LON 4208 7389 4221 7403 4210 7406 4211 7431
4220 7454 4235 7443 4237 7426 4241 7427
4246 7377 4228 7377 4228 7360 4205 7362What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:45 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 22, 2:45 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT FRI AUG 22 2003 ZONES ALREADY OUT. WILL FINE TUNE GRIDS AND SEND THEM ALL OUT REALLY SOON. .DISC...AM DOING THINGS A LITTLE DIFFERENTLY TODAY. HAVE ISSUED THE ZONES EARLY TO REFLECT THE CURRENT SVR WATCH. A LINE OF STORMS HAVE FLARED UP TO OUR NE...AND HAVE ISSUED 3 WARNINGS FOR THESE COUNTIES. LOOKS AS WE ARE RIGHT IN THE MIDDLE OF OUR SHOW...AND SUSPECT OUR PORTION OF THE WATCH WILL END A LOT EARLY THAN 800 PM EDT. BUT WE WILL BE COVERED FOR NOW. AIR HAS SURFACE BASED CAPES UP TO 3000 J/KG OVER OUR SE REGIONS. STRONG COLD FRONT IS MOVING ACROSS THE CWA AS I WRITE...AND SHOULD CLEAR THE WHOLE REGION BY 800 PM. THE SHORT WAVE TO THE NORTH HAS WEAKENED COMPARED TO YESTERDAY/S RUN...SO WILL CONTINUE TO BACK OFF ANY POST FRONTAL SHOWER ACTIVITY. GFS H8 TEMPS NOT NEARLY AS COOL AS YESTERDAY...MORE IN LINE WITH THE ETA AND WILL DROP TO ABOUT 8C LOCALLY...6C NORTH...CLOSER TO 10C SOUTH. EITHER WAY...THE TRAJECTORY OF THIS AIR MASS WILL COME DOWN FROM HUDSON/S BAY AND BRING THE FIRST REALLY REFRESHING CANADIAN AIR MASS SINCE MID JULY. FINALLY...WE SHOULD ENJOY A REALLY NICE WEEKEND...ALBEIT ON THE BREEZY SIDE SATURDAY AND ON THE CHILLY SIDE EARLY SUNDAY MORNING. .EXTENDED...SLIGHT DIFFERENCES FROM PREVIOUS THINKING AS WE HEAD INTO EARLY NEXT WEEK. THE GFS INDICATES SOME WAA TYPE CLOUDS AND POSSIBLE RAIN...MAINLY TO OUR NORTH LATER SUNDAY NIGHT INTO EARLY MONDAY. FOR NOW...JUST CALL IT PARTLY CLOUDY. SWRLY FLOW BEGINS TO RETURN MONDAY. ANOTHER COLD FRONT IS PROGGED TO MOVE THROUGH LATE TUESDAY INTO WEDNESDAY...FOLLOWED WHAT COULD PERHAPS BE THE FIRST REAL ARCTIC DISCHARGE OF THE SEASON. .HYDROLOGICAL DISCUSSION...SO FAR...STORMS ARE MOVING RIGHT ALONG...AND WE DON/T SEE A REASON WHY THIS SHOULD CHANGE. BACKBUILDING IS ALWAYS A POSSIBILITY. NOT ANTICIPATING ANY FFWS THIS AFTERNOON...BUT ANY THUNDERSTORM COULD LOCALLY DUMP AN INCH OR BETTER. THE AVERAGE RIVER BASIN QPF SHOULD BE UNDER A QUARTER OF AN INCH WITH THE MOST SOUTHEAST. AFTER ABOUT SUNDOWN...DRY WEATHER AND NO PROBLEMS ANTICIPATED THROUGH WEEKEND AND POSSIBLY BEYOND. .ALY...SEVERE THUNDERSTORM WATCH THROUGH 800 PM EDT FOR NYZ047-051>054>058>061-063>066 VTZ013>015 MAZ001-025 CTZ001-013 .ALY...NONE.
Hazardous weather outlook, Aug 22, 3:50 AM EDT, 12 hours 13 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-220945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 350 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A POSSIBILITY OF SOME STRONG THUNDERSTORMS FROM LATE THIS MORNING THROUGH MID AFTERNOON ACROSS THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE MORNING OR EARLY AFTERNOON.
In the hours before
Local storm report, Aug 22, 2:41 PM EDT, 1 hour 22 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP G 0242PM FRI AUG 22 2003 #2 0000002 000 GBES WLSR APTS 01522 FILE 28 RENSSELAER COUNTY BPS NY041013P AUG 22-03 TO A B P TRAFFIC SIGNALS ON HOOSICK STREET / ROUTE 7 ARE OUT OF SERVICE DUE TO STORM DAMAGE ALL UNITS USE CAUTION IN THIS AREA AUTH DEPUTY DIRECTOR MARK SPIEZIO OPER - SEEL,WILLIAM 1441
Special weather statement, Aug 22, 3:07 PM EDT, 56 minutes before
NYZ061-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 307 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM IN COLUMBIA COUNTY... AT 305 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF NEW LEBANON...OR 9 MILES WEST OF PITTSFIELD... MOVING EAST AT 35 MPH. IT WILL BE NEAR LEBANON SPRINGS AT 315 PM... THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 22, 3:11 PM EDT, 52 minutes before
CTZ001-013-NYZ066-222000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 311 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES... AT 311 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF GAYLORDSVILLE...OR 5 MILES WEST OF NEW MILFORD... MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... KENT AT 320 PM EDT... NEW PRESTON AT 325 PM EDT... BANTAM AND CORNWALL BRIDGE AT 335 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 22, 3:12 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM TROY NY WIND DAMAGE
08/22/03 RENSSELAER POWERLINES DOWN AND
POWER OUTAGES
NNNNSpecial weather statement, Aug 22, 3:45 PM EDT, 18 minutes before
MAZ025-NYZ060-061-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS IN COLUMBIA AND BERKSHIRE COUNTIES... AT 343 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 5 MILES NORTH OF PHILMONT...OR 4 MILES SOUTHWEST OF CHATHAM...MOVING EAST AT 30 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... AUSTERLITZ AT 400 PM EDT... HOUSATONIC AND GREAT BARRINGTON AT 410 PM EDT... LENOX AT 415 PM EDT... LEE AT 420 PM EDT... MONTEREY AT 425 PM EDT... OTIS AND BECKET AT 430 PM EDT... RAINFALL AMOUNTS WILL VARY FROM A QUARTER TO A HALF AN INCH WITH LOCALLY HIGHER AMOUNTS UP TO AN INCH. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE KINDERHOOK...PHILMONT... STOTTVILLE AND VALATIE A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 22, 3:55 PM EDT, 8 minutes before
NYZ059-222030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 355 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM IN GREENE COUNTY... AT 355 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF HIGH FALLS...OR 5 MILES WEST OF CATSKILL...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... CATSKILL AT 400 PM EDT... ATHENS AT 405 PM EDT... OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE HIGH FALLS...LEEDS AND ROUND TOP. RAINFALL AMOUNTS FROM THIS THUNDERSTORM WILL RANGE FROM A FEW TENTHS TO A HALF AN INCH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:57 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 63 min |
| Aug 22, 4:39 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.